Alert archive / Nebraska / Flash Flood Warnings in 2004
Flash Flood Warning 36, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Aug 3, 2004, 6:57 PM CDT for Douglas County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 6:57 PM CDT (23:57 UTC)
- Expired
- Aug 3, 2004, 9:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Douglas County, NE
The radar
The Omaha radar (KOAX), 18 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1625 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KOAX 032359
FFWOAX
NEC055-040200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
657 PM CDT TUE AUG 3 2004
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
THIS INCLUDES THE CITY OF OMAHA
* UNTIL 900 PM CDT
* AT 655 PM CDT...RADAR INDICATED VERY HEAVY RAIN OVER MUCH OF
DOUGLAS COUNTY...INCLUDING OMAHA. RAIN AMOUNTS OF 2 TO 3 INCHES
HAVE FALLEN ACROSS DOUGLAS COUNTY WHICH WILL CAUSE FLASH FLOODING
ESPECIALLY IN URBAN AREAS.
SOME LOCATIONS AFFECTED INCLUDE...BENNINGTON...BOYS TOWN...ELKHORN...
MILLARD...OMAHA...RALSTON...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.
LAT...LON 4139 9638 4131 9636 4119 9631 4120 9593
4124 9593 4129 9593 4139 9596
$$
621 follow-up statement
000 WGUS73 KOAX 040120 FFSOAX NEC055-040145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 818 PM CDT TUE AUG 3 2004 ...THE FLASH FLOOD WARNING FOR DOUGLAS COUNTY...INCLUDING THE OMAHA AREA...HAS BEEN CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE RAIN HAD DIMINISHED ACROSS DOUGLAS COUNTY...AND ANY STREET FLOODING FROM EARLIER RAINS HAD SUBSIDED. LAT...LON 4138 9630 4119 9631 4122 9593 4139 9596 $$ 62
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:15 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 3, 3:15 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 PM CDT WED AUG 3 2004 .DISCUSSION... THE PRIMARY FORECAST CHALLENGES WILL BE TEMPERATURES...ALONG WITH TIMING OF FRONTS AND POPS. THERE IS STILL SOME QUESTION ABOUT WHETHER FOG SHOULD BE MENTIONED IN FCST TONIGHT. MODELS INSIST ON LOW LEVEL DRY ADVECTION...BUT DEW POINTS HAVE REMAINED STUBBORNLY HIGH ALL DAY...AND IT WILL NOT TAKE MUCH RADIATION TO DROP BELOW CURRENT DEW POINTS. DECIDED TO MENTION PATCHY FOG TOWARD MORNING FOR ALL BUT DRIER AREA IN NORTHEAST NEB. THU WILL BE COOL AND DRY. FIRST CHC OF PRECIP COMES WITH RETURN FLOW IN NORTHEAST NEB LATE THU NIGHT. MID LEVEL MOISTURE IS PROGGED TO INCREASE ON FRIDAY...AND DID NOT MUCH CHANGE LOW POPS ALREADY IN THE FORECAST. A SOMEWHAT BETTER CHANCE FOR PRECIP DURING THE WEEKEND...AS RETURN FLOW MOISTURE INCREASES AHEAD OF A COLD FRONT. MODELS HAVE SOME TIMING DIFFERENCES...SO EXACT TIMING IS UNCERTAIN. POPS WILL DEPEND ON HOW WELL FRONT CORRESPONDS WITH DAYTIME HEATING. TEMPS LIKELY WARMEST IN PREFRONTAL REGIME FRI NIGHT AND SAT...THEN BEGIN DROPPING LATER IN THE WEEKEND AS FRONT MOVES THOUGH. MODELS DO NOT AGREE ON THE TIMING OR INTENSITY OF THE WAVE DROPPING OUT OF THE NORTHERN PLAINS INTO THE UPPER MIDWEST EARLY NEXT WEEK. ACCEPT HPC IDEA THAT THIS WILL BRING ANOTHER PUSH OF UNSEASONABLY COOL AIR AND GENERALLY DRY CONDITIONS...ALTHOUGH DETAILS ARE UP FOR GRABS THIS FAR OUT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && POLLACK
Hazardous weather outlook, Aug 3, 5:16 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 516 PM CDT TUE AUG 3 2004 IAZ043-055-056-069-079-080-090-091-NEZ015-031>034-042>045-050>053- 065>068-041100- BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-HARRISON IA- LANCASTER-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-OTOE-PAGE IA- PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON- THURSTON-WASHINGTON- 516 PM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY TORNADO WATCH...# 700...IS IN EFFECT UNTIL 10PM CDT. SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP ACROSS THE OUTLOOK AREA THIS EVENING. STORMS ARE EXPECTED TO BECOME SEVERE WITH TORNADOES... HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH... AND DANGEROUS LIGHTNING THE MAIN HAZARDS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON WEDNESDAY...BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY CHANCES FOR THU8NDERSTORMS CONTINUE FRIDAY THROUGH TUESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ACTIVATION WILL BE NEEDED TONIGHT. NEZ011-012-016>018-030-078-088>093-041100- ANTELOPE-BOONE-CEDAR-GAGE-JEFFERSON-JOHNSON-KNOX-NEMAHA-PAWNEE- PIERCE-RICHARDSON-SALINE-WAYNE- 516 PM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY CHANCES FOR THUNDERSTORMS CONTINUE FRIDAY THROUGH TUESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ACTIVATION MAY BE NEEDED TONIGHT. DEE
In the hours before
Local storm report, Aug 3, 6:06 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
606 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL CEDAR BLUFFS 41.40N 96.61W
08/03/2004 0.75 INCH SAUNDERS NE TRAINED SPOTTER
0600 PM HAIL FREMONT 41.44N 96.49W
08/03/2004 2.00 INCH DODGE NE LAW ENFORCEMENT
&&
BGLocal storm report, Aug 3, 6:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
626 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST 5 W MEAD 41.23N 96.59W
08/03/2004 75 MPH SAUNDERS NE LAW ENFORCEMENT
BETWEEN MEAD AND WAHOO
0622 PM HAIL 4 W LESHARA 41.33N 96.51W
08/03/2004 1.75 INCH SAUNDERS NE AMATEUR RADIO
0615 PM TSTM WND GST 1 S LESHARA 41.32N 96.43W
08/03/2004 75 MPH SAUNDERS NE AMATEUR RADIO
0615 PM TSTM WND GST 1 W VALLEY 41.31N 96.37W
08/03/2004 58 MPH DOUGLAS NE NWS EMPLOYEE
VALLEY WEATHER FORECAST OFFICE
&&
BGLocal storm report, Aug 3, 6:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
629 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 1 W VALLEY 41.31N 96.37W
08/03/2004 0.75 INCH DOUGLAS NE OFFICIAL NWS OBS
WEATHER SERVICE FORECAST OFFICE
&&
BGLocal storm report, Aug 3, 6:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
636 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 W LESHARA 41.33N 96.51W
08/03/2004 SAUNDERS NE LAW ENFORCEMENT
7-8 LARGE TREES DOWN
&&
BGLocal storm report, Aug 3, 6:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
651 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST OMAHA 41.26N 96.01W
08/03/2004 65 MPH DOUGLAS NE LAW ENFORCEMENT
156TH AND DODGE STREET ESTIMATED 60 TO 70 MPH
&&
BGThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:59 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 46 min |
| Aug 3, 5:20 PM CDT | Tornado Warning | OAX | Saunders | 40 min |
| Aug 3, 5:43 PM CDT | Tornado Warning | OAX | Dodge | 32 min |
| Aug 3, 6:01 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Saunders | 59 min |
| Aug 3, 6:40 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 50 min |
| Aug 3, 6:55 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 35 min |
Nearby
Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.